Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 182, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 12, 2017, 4:36 PM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 4:36 PM EDT (20:36 UTC)
- Expired
- Aug 12, 2017, 5:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 86 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1741 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
992
WUUS52 KRAH 122036
SVRRAH
NCC065-127-195-122130-
/O.NEW.KRAH.SV.W.0182.170812T2036Z-170812T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
436 PM EDT SAT AUG 12 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Nash County in central North Carolina...
Southern Edgecombe County in central North Carolina...
Wilson County in central North Carolina...
* Until 530 PM EDT
* At 435 PM EDT, a severe thunderstorm was located 7 miles northwest
of Wilson, or 10 miles south of Nashville, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tarboro, Wilson, Elm City, Sharpsburg, Pinetops, Stantonsburg,
Macclesfield, Saratoga, Conetoe and Tar River Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
3580 7747 3576 7752 3560 7779 3570 7804
3589 7795 3588 7734
TIME...MOT...LOC 2035Z 282DEG 19KT 3582 7799
HAIL...1.00IN
WIND...60MPH
$$
Ellis3 follow-up statements
925
WWUS52 KRAH 122055
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
455 PM EDT SAT AUG 12 2017
NCC127-122104-
/O.CAN.KRAH.SV.W.0182.000000T0000Z-170812T2130Z/
Nash NC-
455 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NASH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3576 7752 3560 7779 3570 7804 3581 7799
3585 7788 3584 7785 3589 7782 3588 7734
TIME...MOT...LOC 2054Z 279DEG 14KT 3579 7789
$$
NCC065-195-122130-
/O.CON.KRAH.SV.W.0182.000000T0000Z-170812T2130Z/
Edgecombe NC-Wilson NC-
455 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN EDGECOMBE AND WILSON COUNTIES...
At 454 PM EDT, a severe thunderstorm was located over Elm City, or 12
miles southwest of Rocky Mount, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tarboro, Wilson, Elm City, Princeville, Sharpsburg, Pinetops,
Stantonsburg, Macclesfield, Saratoga and Conetoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3576 7752 3560 7779 3570 7804 3581 7799
3585 7788 3584 7785 3589 7782 3588 7734
TIME...MOT...LOC 2054Z 279DEG 14KT 3579 7789
HAIL...0.75IN
WIND...60MPH
$$
Ellis329
WWUS52 KRAH 122114
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
514 PM EDT SAT AUG 12 2017
NCC065-195-122130-
/O.CON.KRAH.SV.W.0182.000000T0000Z-170812T2130Z/
Edgecombe NC-Wilson NC-
514 PM EDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHERN EDGECOMBE AND EASTERN WILSON COUNTIES...
At 514 PM EDT, a severe thunderstorm was located 7 miles east of
Wilson, or 13 miles northwest of Farmville, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wilson, Pinetops, Stantonsburg, Macclesfield, Saratoga, Conetoe and
Willbanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3582 7747 3581 7742 3580 7747 3576 7752
3560 7779 3569 7802 3575 7788 3581 7784
3584 7778 3585 7766 3583 7756
TIME...MOT...LOC 2114Z 305DEG 12KT 3570 7780
HAIL...0.75IN
WIND...60MPH
$$
Ellis140
WWUS52 KRAH 122125
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
525 PM EDT SAT AUG 12 2017
NCC065-195-122135-
/O.EXP.KRAH.SV.W.0182.000000T0000Z-170812T2130Z/
Edgecombe NC-Wilson NC-
525 PM EDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDGECOMBE AND EASTERN
WILSON COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
LAT...LON 3582 7747 3581 7742 3580 7747 3576 7752
3560 7779 3569 7802 3575 7788 3581 7784
3584 7778 3585 7766 3583 7756
TIME...MOT...LOC 2125Z 282DEG 19KT 3569 7774
$$
EllisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:30 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 12, 3:30 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 330 PM EDT Sat Aug 12 2017 .SYNOPSIS... A cold front will approach from the northwest and settle into central NC overnight then stall. This front will remain quasi-stationary over NC through the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 330 PM Saturday... Scattered convection will continue to percolate across central NC into the evening hours as a weak mid level trough drifts east across the region. Convection will be more concentrated in the east vs west due to the proximity of the 850mb trough. This feature will exit our eastern counties by sunset. The mean wly flow should keep the convection moving, though locally heavy/excessive still possible due to presence of precipitable water hovering around 2 inches (closer to 2.2 inches in the east). Due to the abundantly moist atmosphere, will mention locally heavy rainfall in the forecast text. Convection will initially weaken/diminish with loss of heating. however, should see an increase in convective coverage late this evening/overnight as a cold front approaches from the northwest. Bulk of this convection should occur primarily north of highway 64 through the overnight. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 330 PM Saturday... The sfc cold front will stall in vicinity of highway 64 as it becomes parallel to the flow aloft. This feature will serve as a focus for the development of scattered-numerous showers/storms Sunday afternoon with the greatest coverage across the southern Piedmont into the Sandhills. Due to the deep wly flow, potential for showers/storms to train across the same location, increasing the threat for excessive rainfall and flood potential. A slightly more stable air mass will reside north of the boundary which should yield/support fewer showers and storms. In addition, the mostly cloudy skies and low level north-ne flow will inhibit temperature recovery, leading to high temps only in the 80-85 degree range. A series of perturbations aloft Sunday night crossing overhead will maintain a threat for scattered convection areawide. With the air mass remaining substantially moist and potential for more training, a flood watch may need to be considered. && .LONG TERM /MONDAY THROUGH SUNDAY/... As of 210 PM Saturday... Confidence is below average with regard to precip chances/amounts this week. Mon-Mon Night: 12Z GFS/ECMWF guidance continues to suggest above normal chances for convection, above normal cloud cover, and near-to- below normal temperatures in assoc/w cyclonic flow aloft and a stalled frontal zone invof central NC Mon/Mon night, with the greatest convective coverage /precip amounts/ along and south of Hwy 64. Tue-Sun: A shortwave ridge expected to progress across the region mid-week may be less amplified than prior model runs suggested, with a weaker sfc high building into the Mid-Atlantic. As a result, the front stalled invof the area early this week may move little before washing out as the shortwave ridge deamplifies/progresses offshore the Mid-Atlantic mid-week. Thereafter, guidance suggests central NC will be situated at the southern periphery of the westerlies, on the northern periphery of an upper level ridge progged to amplify over the Deep South. With the above in mind, will indicate near normal temperatures Tue-Sun. Expect at/above normal chances for convection Tue/Wed followed by climatological chances late this week through the upcoming weekend. -Vincent && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 130 PM Saturday... A moist and unstable air mass coupled with a series of upper level perturbations will cause episodes of scattered showers and thunderstorms across central NC through Monday. In vicinity of the heavier showers and storms, low end MVFR or IFR parameters will likely be encountered. At this time, the highest threat for scattered convection this afternoon through this evening will be in vicinity of KRDU and KRWI. This evening, a sfc cold front will approach from the northwest. This boundary will trigger scattered showers and isolated storms in vicinity of the Triad terminals, mainly after 03Z. The sfc front is projected to stall over central NC on Sunday, and waver across the region through mid-week. Due to the presence of the very moist air in the lower levels of the atmosphere, there is the high likelihood of late night/early morning low clouds and/or fog through the period. This occurrence appears greatest in the proximity of KRDU, KFAY, and KRWI. The unsettled weather pattern will persist across central NC through mid-week. Expect widespread MVFR/IFR parameters due to low clouds and fog each morning with a good chance for scattered convection each day, primarily during the afternoon-evening hours. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...Vincent AVIATION...WSS
Hazardous weather outlook, Aug 12, 4:18 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 418 AM EDT Sat Aug 12 2017 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130830- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 418 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. A very moist and humid air mass over NC will favor repeated rounds of showers and thunderstorms with heavy rain through tonight. Localized flooding may result. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A stationary front and continued very moist and humid air mass over NC will favor repeated rounds of showers and thunderstorms with heavy rain through the middle of the week. The cumulative effects of the rain may result in flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report areas of high water, particularly if it results in flooded and impassable or closed roads.
In the hours before
Special weather statement, Aug 12, 12:45 PM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1245 PM EDT SAT AUG 12 2017
NCZ011-027-028-043-078-089-121815-
Edgecombe NC-Nash NC-Sampson NC-Halifax NC-Wayne NC-Wilson NC-
1245 PM EDT SAT AUG 12 2017
...BANDS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
WAYNE...EASTERN NASH... NORTHEASTERN SAMPSON...EDGECOMBE...HALIFAX
AND WILSON COUNTIES UNTIL 215 PM EDT...
At 1241 PM EDT, Doppler radar was tracking several bands of heavy
showers with isolated thunderstorms, basically along a line
extending from near Halifax to 8 miles east of Fremont to 8 miles
southwest of Clinton. The individual showers and storms were moving
northeast at 15 to 20 mph while the entire area was drifting to the
east.
Heavy rain and minor flooding will be possible within these bands of
showers and storms.
Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Clinton, Halifax, Wilson, Mount
Olive, Scotland Neck, Elm City and Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these showers and storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3600 7741 3582 7735 3580 7747 3557 7782
3518 7784 3515 7790 3519 7816 3484 7817
3483 7847 3484 7849 3487 7851 3534 7821
3535 7815 3558 7805 3646 7776 3636 7757
3630 7755 3632 7744 3621 7738 3611 7723
TIME...MOT...LOC 1641Z 261DEG 17KT 3628 7761 3558 7783 3490 7843
WSSSpecial weather statement, Aug 12, 3:11 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
311 PM EDT SAT AUG 12 2017
NCZ007>009-122015-
Vance NC-Person NC-Granville NC-
311 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERSON...VANCE AND
CENTRAL GRANVILLE COUNTIES UNTIL 415 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Henderson, Oxford, Kittrell, Stem, Middleburg, Gillburg, South
Henderson, Dabney, Moriah and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3630 7828 3623 7834 3623 7838 3617 7841
3621 7880 3624 7880 3624 7896 3639 7883
3645 7830
TIME...MOT...LOC 1911Z 267DEG 20KT 3631 7869
EllisSpecial weather statement, Aug 12, 3:33 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
333 PM EDT SAT AUG 12 2017
NCZ026-027-043-122030-
Nash NC-Franklin NC-Wilson NC-
333 PM EDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...NORTHWESTERN
WILSON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 430 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zebulon, or 17 miles southwest of Nashville, moving east at 15 mph.
Dime size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Nashville, Wilson, Bailey, Spring Hope, Middlesex, Sims, Pilot, Tar
River Reservoir and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3573 7787 3574 7813 3575 7822 3575 7823
3576 7824 3577 7824 3577 7825 3579 7824
3587 7828 3590 7831 3590 7833 3593 7833
3600 7789
TIME...MOT...LOC 1932Z 266DEG 11KT 3585 7823
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:16 AM EDT | Areal Flood Advisory | RAH | Durham, Granville, Wake | 3 hr |
| Aug 12, 2:11 AM EDT | Areal Flood Advisory | RAH | Franklin, Wake | 4 hr |
| Aug 12, 3:20 AM EDT | Areal Flood Advisory | RAH | Granville, Vance | 3 hr |
| Aug 12, 5:23 AM EDT | Areal Flood Advisory | RAH | Franklin, Johnston, Nash, Wilson | 4 hr |
| Aug 12, 5:26 AM EDT | Areal Flood Advisory | RAH | Granville, Vance, Warren | 3 hr |
| Aug 12, 5:32 AM EDT | Special Weather Statement | RAH | Wilson | 58 min |
| Aug 12, 7:45 AM EDT | Special Weather Statement | RAH | Edgecombe | 45 min |
| Aug 12, 7:51 AM EDT | Special Weather Statement | RAH | Wayne | 54 min |
| Aug 12, 12:45 PM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Sampson, Wayne, Wilson | 90 min |
| Aug 12, 3:11 PM EDT | Special Weather Statement | RAH | Granville, Vance | 64 min |
| Aug 12, 3:33 PM EDT | Special Weather Statement | RAH | Nash | 57 min |
| Aug 12, 5:26 PM EDT | Special Weather Statement | RAH | Wilson | 64 min |
| Aug 12, 6:27 PM EDT | Special Weather Statement | RAH | Sampson, Wayne | 93 min |
| Aug 12, 6:44 PM EDT | Special Weather Statement | RAH | Sampson | 61 min |
| Aug 12, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.